Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Aug 2, 2019, 7:22 AM CDT for Dickinson County, Ottawa County, Saline County, Kansas. It took effect at Aug 2, 2019, 2:12 PM CDT. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2019, 7:22 AM CDT (12:22 UTC)
- In effect from
- Aug 2, 2019, 2:12 PM CDT
- Expired
- Aug 4, 2019, 11:12 PM CDT
- In force
- 57 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dickinson County, KS, Ottawa County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Solomon River at Niles (NLSK1).
- Action stage
- 19 ft
- Minor stage
- 24 ft
- Moderate stage
- 28 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06876900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 2, 7:07 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 2, 7:07 AM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 707 AM CDT Fri Aug 2 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Fri Aug 2 2019 weak shortwave trough located across western NE into northeast CO early this morning will move southeast around a broad upper level ridge axis across the southwestern US. A line of thunderstorms with heavy rain continued across the western and southwest counties of the CWA early this morning. These storms are a result of a low-level jet crossing perpendicular to a weak frontal boundary which extended from southeast KS, northwest across the western counties of the CWA into a weak surface low south of Great Bend KS. The resulting isentropic lift will continue through the morning hours and the band of thunderstorms should develop farther east across the eastern half of the CWA after sunrise. By 18Z the stronger isentropic lift will shift northward across the northeast counties of the CWA. During the late afternoon the H5 trough will begin to move southeast across south central NE into northeast KS. Increasing DCVA ahead of the H5 trough and WAA/isentropic lift northeast of the nearly stationary surface boundary will lead to another band of rain and thunderstorms developing across the CWA. The heaviest rain bands Tonight may set up across the north central counties of the CWA and spread southeast across east central KS through the night. The heavy rainfall across the western CWA early this morning has already accumulated about 2 to 3 inches from Cloud and Ottawa Counties southeast across Clay and Dickinson Counties. Several of the CAM models show the heavier rain band shifting east across the central counties of the CWA towards 12Z. As the stronger isentropic lift shifts northeast, the heavier rains will shift northward along the NE border by early this afternoon. There may be a break in the rain and thunderstorms across much of the CWA during the mid afternoon hours before thunderstorms with heavy rainfall redevelop across north central KS then spread east and southeast across the north central counties of the CWA into east central KS. Rainfall amounts this morning across the western half of the CWA will be an additional 2 to 3 inches. The heaviest rainfall Tonight May occur along a Marysville to Emporia line where 1 to 2 inches may fall. The 6Z NAM models shows this heavier rainfall extended from Marysville southeast across Topeka into Anderson County. I will keep the Flash Flood watch going until 12Z SAT. Saturday, a surface ridge of high pressure will build southwest across the Upper Midwest into eastern NE and north central/ northeast KS. The heavier rainfall will shift south of the CWA but there may be enough moisture, instability and weak ascent for a scattered showers and thunderstorms to redevelop south of I-70 during the afternoon hours. These showers and thunderstorms will move southeast of the CWA as the surface ridge of high pressure builds southwest across northeast KS through the late afternoon hours. .LONG TERM...(Saturday through Thursday) Issued at 403 AM CDT Fri Aug 2 2019 A more settled pattern returns for the last half of the weekend and the beginning of next week as surface high pressure continues to build over the area. In the mid levels, the center of the ridge may nudge slightly back to the west but will remain firmly positioned over the southwestern CONUS. An active stream of mid level storm systems continues to move across Canada. With surface high pressure in place and no current evidence of shortwaves aloft, dry conditions are expected for Sunday and Monday. Temperatures look to be a touch below climatological normals with highs in the mid to upper 80s and overnight lows in the mid 60s to start the week. A storm system over central Canada will send a weak front toward the region by Tuesday as the upper ridge breaks down a bit over northeastern Kansas. Long range models are showing the boundary moving through the forecast area late Tuesday. The front will be fairly weak with no noticeable drop in temperatures expected, not uncommon for this time of the year. However, thunderstorm chances will return to the forecast on Tuesday along and near the front as some forcing for ascent will interact with a warm, moist and unstable airmass. Current indications are for a few more similar chances for storms later next week as waves of energy round the western side of a strong system that will be spinning over eastern Canada. Otherwise, temperatures are expected to remain seasonable through the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 702 AM CDT Fri Aug 2 2019 Widespread rain with embedded thunderstorms will continue across the terminals for the morning hours. At times ceilings visbys may drop down under MFVR criteria. There may be a break in the rain and thunderstorms this afternoon. Another round of thunderstorms may move across the terminals Tonight. The exact location continues to be a bit uncertain, so I kept a VCTS in the TAFs through the night. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Gargan LONG TERM...Teefey AVIATION...Gargan
Hazardous weather outlook, Aug 2, 4:22 AM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Topeka KS 422 AM CDT Fri Aug 2 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-030930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 422 AM CDT Fri Aug 2 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A Flash Flood Watch remains in effect for north central, northeast, and east central Kansas until early Saturday. Additional rounds of moderate to heavy rainfall are possible today and tonight. The rainfall could result in localized flash flooding, especially for locations that have already received several inches of rain, and rises on rivers and creeks. There is the potential for isolated strong to marginally severe storms today and tonight, with large hail and damaging winds being the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Localized flooding, especially on rivers, creeks and streams may continue through the weekend as precipitation chances decrease. Otherwise, no widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 2, 5:11 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM FLASH FLOOD ABILENE 38.92N 97.21W
08/02/2019 DICKINSON KS LAW ENFORCEMENT
SEVERAL STREETS IN ABILENE ARE FLOODED AND
IMPASSIBLE.
&&
WGLocal storm report, Aug 2, 5:59 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM HEAVY RAIN 7 N MOONLIGHT 39.10N 97.11W
08/02/2019 M4.50 INCH DICKINSON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 4.5 INCHES
OVERNIGHT WITH SATURATED SURROUNDING FIELDS.
&&
STLocal storm report, Aug 2, 6:05 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM HEAVY RAIN 7 N MOONLIGHT 39.10N 97.11W
08/02/2019 M4.50 INCH DICKINSON KS TRAINED SPOTTER
&&
SATEEFEYLocal storm report, Aug 2, 6:43 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM HEAVY RAIN 6 S JAMESTOWN 39.52N 97.87W
08/02/2019 M3.10 INCH CLOUD KS TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
BAERGLocal storm report, Aug 2, 6:54 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HEAVY RAIN 3 SW MILTONVALE 39.32N 97.49W
08/02/2019 M4.50 INCH CLOUD KS TRAINED SPOTTER
RAINFALL SINCE 1:30 AM.
&&
BAERGLocal storm report, Aug 2, 6:58 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HEAVY RAIN 6 N WELLS 39.22N 97.55W
08/02/2019 M8.10 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:19 PM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| Aug 2, 1:30 AM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Aug 2, 2:36 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Aug 2, 2:48 AM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| Aug 2, 3:34 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa | 4 hr |
| Aug 2, 4:31 AM CDT | Flash Flood Warning | TOP | Dickinson, Morris | 3 hr |
| Aug 2, 4:50 AM CDT | Flash Flood Warning | TOP | Ottawa | 115 min |
| Aug 2, 6:04 AM CDT | Areal Flood Warning | TOP | Franklin | 11 hr |
| Aug 2, 6:40 AM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Aug 2, 7:22 AM CDT | River Flood Warning | TOP | Dickinson | 50 hr |
| Aug 2, 7:25 AM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 110 min |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Cloud | 3 days |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Ottawa | 49 hr |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| Aug 2, 8:35 AM CDT | River Flood Warning | TOP | Cloud | 71 hr |
| Aug 2, 8:35 AM CDT | River Flood Warning | TOP | Clay, Cloud | 34 hr |
| Aug 2, 9:15 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Morris, Ottawa | 8 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.